West Virginia, 2011

Hail and Damaging Winds in West Virginia, August 1, 2011

August 1, 2011 · NWS LWX · 5 events in 2 counties and zones

An upper-level ridge was centered over the southern Plains while an upper-level low was located over central Canada. A northwest flow between these two systems caused colder air aloft to move overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level ridge was centered over the southern Plains while an upper-level low was located over central Canada. A northwest flow between these two systems caused colder air aloft to move overhead. Warm and moist air at the surface combined with the colder air aloft to produce moderate amounts of instability. A pressure trough at the surface caused showers and thunderstorms to develop. Moderate instability caused some thunderstorms to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 10:58 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 10:58 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 AM EDT MON AUG 1 2011

.SYNOPSIS...
AN UPPER TROUGH AND WEAK COLD FRONT WILL MOVE THROUGH THE REGION
THIS AFTERNOON AND TONIGHT. HIGH PRESSURE BUILDS BACK OVER THE
REGION TUESDAY...FOLLOWED BY A COLD FRONTAL PASSAGE ON WEDNESDAY.
THURSDAY THROUGH THE END OF THE WORK WEEK WILL BE DOMINATED BY
HIGH PRESSURE. A SHORTWAVE COULD IMPACT THE AREA OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
THE LARGE UPPER RIDGE THAT COVERS THE MIDDLE THIRD OF THE CONUS WILL
REMAIN WEST OF THE REGION TDA. AS THIS RIDGE AMPLIFIES...AN UPPER
LOW WILL MOVE SOUTHEASTWARD OVER NRN QUEBEC. A SHORTWAVE TROUGH
ASSOCIATED WITH THE LOW WILL ALSO DIVE SEWD THRU THE NORTHEAST AND
NRN MID-ATLANTIC STATES THIS AFTN AND ERY EVE. THE TROUGH AND
STRENGTHENING JET STREAK ON THE BACKSIDE OF THE LOW SHOULD PROVIDE
ENOUGH LIFT FOR SCT SHOWERS AND STORMS TDA.

THE BEST COVERAGE OF CONVECTION AND THE BIGGEST CONCERN FOR
SEVERE STORMS WILL BE ACROSS NE MD INCLUDING LOCATIONS NEAR
THE CHSPK BAY. ACROSS THESE LOCATIONS...STRONGER DEEP-LAYER SHEAR
PROFILES /AROUND 30 KT/ ASSOCIATED WITH THE TROUGH AND MODERATE
INSTABILITY /AROUND 2000 J-KG DURING THE PEAK HEATING HRS/
RESULTING FROM HIGHER DEWPOINTS ALONG THE WRN SHORE OF THE BAY/
WILL SUPPORT MORE INTENSE UPDRAFTS TDA. A SIGNIFICANT AMT OF DRY
AIR IN THE MID-LEVELS AND STEEP LLVL LAPSE RATES WILL SUPPORT AN
ENVIRNMENT FAVORABLE FOR DAMAGING WIND GUSTS FROM WET MICROBURSTS.

FARTHER INLAND ACROSS THE REMAINDER OF THE CWA...ALTHOUGH A DRIER
BOUNDARY LAYER WILL LIMIT MAGNITUDE OF INSTABILITY...DAYTIME
MIXING WILL LEAD TO AN INVERTED-V SETUP IN THE LLVLS. THIS SETUP
WOULD FAVOR EFFICIENT DOWNWARD TRANSPORT OF HIGHER WIND GUSTS IN
TSTMS. THEREFORE...AN ISO DAMAGING WIND THREAT WILL EXIST ACROSS
THESE AREAS.

AS FAR AS TIMING OF CONVECTIVE ACTIVITY...ISO CONVECTION SHOULD
DEVELOP INITIALLY DURING THE MID-AFTN NEAR THE CHSPK BAY AND NE MD.
STORMS SHOULD INCREASE IN COVERAGE DURING THE LATE AFTN AND ERY
EVE AS THE TROUGH/SFC COLD FRONT MOVES THRU THE REGION. THE
WINDOW FROM ABOUT 3 PM TO 8 PM APPEARS TO BE THE MOST LIKELY TIME
FOR SEVERE STORMS.

FCST HIGH TEMPS ARE IN THE UPPER 90S TO AROUND 100F ACROSS MOST OF
THE AREA...WHICH IS ABOUT 3-5F WARMER THAN MOST MODEL GUIDANCE.
THESE MAX TEMPS WILL ONCE AGAIN APPROACH OR BREAK DAILY CLIMATE
RECORDS. LOW DEWPOINTS IN THE 50S AND LOW 60S WILL PREVENT HEAT
INDICES FROM REACHING HEAT ADVISORY LVL THRESHOLDS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM TUESDAY/...
NAM DEVELOPS A LOCAL MCS OVER THE BAY EVEN AFTER THE INITIAL LEE
TROUGH HAS MOVED A BATCH OF PRECIP DOWN ACROSS THE ERN HALF OF THE
CWA THIS AFTN/EVE. TEMPERED THIS FEATURE TO LOW CHANCE POPS DURING
THE LATE EVE HRS...THEN ALL THIS ACTIVITY DISSIPATES AND MOVES
TOWARD THE VA TIDEWATER OVERNIGHT. LOWS WILL BE COMPARABLE TO THE
PAST COUPLE OF DAYS...W/ TEMPS ONLY DROPPING DOWN THRU THE 80S AND
JUST INTO THE 70S FOR THE METRO AREAS. THE REMAINDER OF THE CWA
SHOULD DROP DOWN INTO THE L70S BY THE PREDAWN HRS.

TUESDAY THE AREA WILL DRY OUT /A ONE-DAY BREAK/ BEFORE THE NEXT LOW
PRESSURE SYSTEM MAKES A QUICK ENTRANCE LATE TUE EVE. TEMPS WON/T BE
AS HIGH AS MONDAY AND DEWPOINTS WILL BE NOTICEABLY LESS HUMID. TEMPS
WILL CLIMB INTO THE L-M90S BY MID AFTN...BUT DRIER DEWPOINTS MAY
EVEN KNOCK DOWN THE HEAT INDICES A DEGREE OR TWO FROM THERE. PLENTY
OF SUN THOUGH...W/ ONLY A FEW PASSING CLOUDS FOR MUCH OF THE DAYTIME
HRS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A 999 MB SURFACE LOW PRESSURE SYSTEM OVER THE LOWER PENISULA OF
MICHIGAN EARLY TUE NIGHT IS PROGGED TO DROP SOUTHEAST TUE NIGHT AND
PASS OVER THE MID ATLANTIC REGION ON WED. THE BEST UPPER LEVEL
DYNAMICS WITH THIS SYSTEM ARE PROGGED TO GO WELL NORTH OF THE MID
ATLANTIC REGION ON WED. MOISTURE AND CLOUDS WILL ADVECT INTO THE
REGION AHEAD OF THE LOW...WITH NAM PRECIP WATER VALUES EXPECTED
CLOSE TO 2 INCHES EARLY WED...WHICH DIFFERS FROM MORE CONSERVATIVE
SREF RUN OF 03Z HAVING VALUES ONLY IN 1.5 INCH RANGE. MADE SOME
ADJUSTMENTS TO THE POPS FOR TUE NGT AND WED. THE LOW WILL BRING A
COLD FRONT ACROSS THE REGION ON WED AND BY WED AFTERNOON N TO NW
WINDS WILL USHER IN MUCH DRIER AIR AND CLEARING SKIES. 21Z SREF

REST OF THE FORECAST WAS PRETTY MUCH LEFT ALONE FOR NOW.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
AN UPPER DISTURBANCE AND SFC COLD FRONT WILL DIVE SEWD TOWARD THE
MID-ATLANTIC LATER TDA. STORMS ARE EXPECTED TO DEVELOP AS THESE
FEATURES MOVE THRU. THE BEST COVERAGE OF STORMS /SCT/ WILL BE
ACROSS NE MD...IMPACTING BWI/MTN AND POSSIBLY DCA TERMINALS MAINLY
BETWEEN 20Z-00Z. IAD/MRB HAVE A SLIGHTLY LOWER CHANCE OF BEING
IMPACTED BY STORMS...BUT STILL ENOUGH TO INCLUDE A CB GROUP DURING
THE SAME TIME PERIOD. HAVE NOT INCLUDED A CB GROUP FOR CHO ATTM
DUE TO LOW COVERAGE OF STORM THAT ARE EXPECTED OVER CENTRAL VA.
THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO BRING A BRIEF
PERIOD OF SUBVFR VSBYS AND STRONG WINDS IF A DIRECT IMPACT
OCCURS.

SFC WINDS WILL PEAK IN THE 10-15KT RANGE MID AFTN FROM THE WNW.
CONDITIONS WILL IMPROVE LATE TONIGHT AS THIS ACTIVITY MOVES OFF
THE MID ATLC COAST...W/ A LIGHT NWLY BREEZE INTO THE OVERNIGHT
HRS. TUE WILL BE CLEAR AND DRY - AGAIN W/ LIGHT WINDS.

EXTENDED...CLOUDS INCREASE TUE NIGHT AHEAD OF NEXT LOW PRES
SYSTEM. RAIN/TSTM CHANCES INCREASE AS WELL...WITH MVFR CIGS
POSSIBLE IN PRECIP LATE TUE NIGHT AND EARLY WED FOR ALL TERMINALS.
RAPID CLEARING EXPECTED LATER ON WED AFTN AS A COLD FRONT SWEEPS
THROUGH THE REGION. HIGH PRES BUILDS IN WED NIGHT AND
THUR...ALTHO SOME SHOWERS ARE POSSIBLE ACROSS THE NRN TERMINALS
FROM MRB...DCA...BWI...ON THUR AFTERNOON.

&&

.MARINE...
VARIABLE WINDS AROUND 5-10 KT EXPECTED TDA. LOCATIONS CLOSER TO
LAND MAY EXPERIENCE 15 KT GUSTS THIS AFTN.

SCA MIGHT BE NEEDED ON WED AHEAD AND BEHIND THE COLD FRONT THAT
WILL MOVE THROUGH THE REGION DURING THE DAY WED.

&&

.CLIMATE...
MAX TEMPERATURES TODAY WILL APPROACH OR BREAK DAILY RECORD MAX
TEMPS FOR AUG 1...

LOCATION  RECORD  YEAR
DCA        99F    2002
BWI       100F    2006
IAD       100F    1980

A LOT MORE TO DISCUSS...

     A NEW DAILY RECORD HIGH MINIMUM TEMPERATURE FOR WASHINGTON DC WAS
SET FOR JULY 31ST OF 80F BREAKS THE OLD RECORD OF 78F SET IN 1931...
2006 AND 2008.

     NEW 1981-2010 30 YEAR CLIMATE NORMALS BEGIN TODAY...AUG 1ST...

TODAY MARKS THE BEGINNING OF USING NEW 30 YEAR CLIMATE NORMALS FOR
THE PERIOD 1981 THROUGH 2010. OUR OFFICE HAS PREPARED A GUIDE TO
HELP EXPLAIN THE NEW NORMALS AND DETAILING CHANGES FROM THE
PREVIOUS 30 YEAR PERIOD. THIS GUIDE IS POSTED ON OUR HOME
PAGE...WEATHER.GOV/LWX UNDER TOP NEWS OF THE DAY.

NOTE...THE JULY MONTHLY CLIMATE REPORTS THAT WILL BE ISSUED SHORTLY
WILL BE THE LAST TO USE THE OLD 1971-2000 NORMALS.

     MULTIPLE CLIMATE RECORDS BROKEN FOR JULY 2011 ACROSS THE REGION...

NOTE...ALL CLIMATE DATA AND RECORDS DISCUSSED BELOW ARE PRELIMINARY
UNTIL THE CLIMATE DATA ARE REVIEWED AND PUBLISHED BY THE NATIONAL
CLIMATIC DATA CENTER...NCDC...IN ASHVILLE NORTH CAROLINA.

PRELIMINARY ANALYSIS OF CLIMATE DATA FOR JULY 2011 SHOWS THERE WILL
BE MULTIPLE RECORDS BROKEN AT ALL CLIMATE RECORDING SITES. IT WILL
TAKE A DAY OR SO TO COMPILE AND REVIEW THE LATEST DATA...BUT HERE IS
A SHORT LIST OF NOTABLE RECORDS SET OR BROKEN FOR JULY 2011...

     WASHINGTON DC JULY 2011...

HOTTEST JULY AND HOTTEST MONTH EVER...MONTHLY AVERAGE TEMP OF 84.5F
SMASHED PREVIOUS HOTTEST JULY/MONTH AVERAGE OF 83.1F SET JULY 2010
AND JULY 1993.

MOST NUMBER OF DAYS IN JULY...OR FOR ANY MONTH...WHEN DAILY TEMPS
HIT 90F OR BETTER...25. PREVIOUS HIGHEST TALLY OF DAYS HITTING 90F
OR BETTER...24...IN JULY 1987 AND JULY 1993.

HOTTEST MONTHLY MAX TEMP FOR ANY MONTH INCLUDING JULY...OF 93.6F
BEAT THE PREVIOUS RECORD OF 92.8F SET IN JULY 1999.

HIGHEST MONTHLY MIN TEMP FOR ANY MONTH INCLUDING JULY OF 75.4F
BEAT THE PREVIOUS RECORD OF 73.9F SET LAST JULY 2010.

A NEW RECORD WAS SET FOR THE NUMBER OF CONSECUTIVE DAYS WHERE THE
TEMPERATURE DID NOT DROP BELOW 80F...4 CONSECUTIVE DAYS FROM THE
21ST THROUGH THE 25TH.

JULY 2011 FEATURED THE MOST NUMBER OF DAYS FOR ANY MONTH WHERE THE
TEMPERATURES STAYED AT OR ABOVE 80F...SEVEN.

     BALTIMORE MD JULY 2011...

HOTTEST JULY AND HOTTEST MONTH EVER...MONTHLY AVERAGE TEMP OF 81.7F
EDGED THE PREVIOUS HOTTEST JULY/MONTH AVERAGE OF 81.5F SET JULY
2010...JULY 1995...AND JULY 1872.

MOST NUMBER OF DAYS IN JULY...OR FOR ANY MONTH...WHEN DAILY TEMPS
HIT 90F OR BETTER...24. PREVIOUS HIGHEST TALLY OF DAYS HITTING 90F
OR BETTER...22...IN JULY 1988 AND JULY 1999.

HOTTEST MONTHLY AVERAGE MAX TEMP FOR ANY MONTH INCLUDING JULY OF
92.9F BEAT THE PREVIOUS RECORD OF 92.5F SET LAST JULY 2010.

INTERESTINGLY...THE JULY 2011 MONTHLY AVERAGE MIN TEMP OF 70.4F
RANKED AS THE 24TH WARMEST OF ALL JULYS IN BALTIMORE...AND WAS ONE
TENTH OF A DEGF LESS THAN THE MONTHLY AVERAGE MIN TEMP OF 70.5F
FROM LAST JULY 2010.

     DULLES VA JULY 2011...

HOTTEST JULY AND HOTTEST MONTH EVER...MONTHLY AVERAGE TEMP OF 81.0F
SMASHES PREVIOUS HOTTEST JULY/MONTH AVERAGE OF 79.7F SET IN JULY
1993. RECORDING KEEPING AT DULLES BEGAN IN NOVEMBER 1962.

JULY 2011 MARKED THE FIRST TIME EVER AT DULLES THE MONTHLY AVERAGE
TEMPERATURE AVERAGED ABOVE 80F.

MOST NUMBER OF DAYS IN JULY...OR FOR ANY MONTH...WHEN DAILY TEMPS
HIT 90F OR BETTER...24. PREVIOUS HIGHEST TALLY OF DAYS HITTING 90F
OR BETTER...21...IN JULY 1987...JULY 1988 AND JULY 1999.

HOTTEST MONTHLY AVERAGE MAX TEMP FOR ANY MONTH INCLUDING JULY OF
92.8F BEAT THE PREVIOUS RECORD OF 92.5F SET LAST JULY 2010.

2ND HIGHEST MONTHLY AVERAGE MIN TEMP OF 69.1F...SECOND ONLY TO THAT
OF JULY 1994...69.4F.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KLEIN
PREVIOUS DISCUSSION...GMS/SMZ
Hazardous weather outlook, Aug 1, 11:23 AM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 PM EDT MON AUG 1 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
020930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1223 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM ABOUT THE
MID-AFTERNOON THROUGH THE MID-EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
ESPECIALLY ACROSS NORTHEAST MARYLAND AND ALONG THE WESTERN SHORE
OF MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-020930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1223 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM ABOUT THE
MID-AFTERNOON THROUGH THE MID-EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...ESPECIALLY ACROSS NORTH-CENTRAL MARYLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 1, 1:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT MON AUG 1 2011

VAZ028-WVZ050-011915-
HAMPSHIRE WV-FREDERICK VA-
244 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF AUGUSTA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE CAPON BRIDGE...LEHEW...HIGH VIEW AND
YELLOW SPRING.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3923 7826 3908 7848 3932 7868 3940 7859
TIME...MOT...LOC 1844Z 311DEG 8KT 3930 7856

PELOQUIN

The radar

The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
August 1, 2:00 PM EST
Where
Hampshire County, 1.27 mi WSW of Hanging Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.265, -78.573

Multiple tree branches were blown down along US 50.

Hail, Hampshire

When
August 1, 2:02 PM EST
Where
Hampshire County, 1.27 mi WSW of Hanging Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
39.265, -78.573

Hail up to half dollars in size was reported just off of Route 50.

Thunderstorm Wind, Berkeley

When
August 1, 4:58 PM EST
Where
Berkeley County, 0.88 mi NE of (Mrb)shepherd Fld Mr
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.410, -77.970

A wind gust of 68 mph was measured at the Martinsburg Airport.

Thunderstorm Wind, Berkeley

When
August 1, 5:02 PM EST
Where
Berkeley County, 2.12 mi NNE of Tarico Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -77.990

Wind gusts up to 60 mph were estimated near Vanville.

Thunderstorm Wind, Berkeley

When
August 1, 5:10 PM EST
Where
Berkeley County, 1.64 mi NE of Tomahawk
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.550, -78.032

A tree fell on top of a car on Back Creek Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342370, 342369, 342371, 342372, 342373.